Case Report: Statin-Induced Autoimmune Myopathy

October 22, 2020
Paul D. Thompson, MD
Paul D. Thompson, MD

In a recent column, Paul Thompson, MD, reviews an email exchange he had with a colleague seeking perspective for a patient with statin-induced autoimmune myopathy.

Case Report: Statin-Induced Autoimmune Myopathy

From the desk of Paul D. Thompson, MD:

Here is an e-mail transcript, edited for clarity, from a colleague asking seeking perspective on a patient on statins with an elevated CK:

E-mail to me - August 17, 2020: I have a patient who has been on high-intensity statin since 2013 for an LAD stent. 3 weeks ago she told me she has had diffuse muscle aches since December. I stopped the statin and checked her creatine phosphokinase (CK) which was elevated at 5,600. After 3 weeks she only feels partially better. I was going to give her another 2-3 weeks. If she was still symptomatic I was going to consider a rheum consult for muscle biopsy. Thanks

My Reply - August 17, 2020: She may have Statin-Induced Autoimmune Myopathy (SIAIM). These patients develop anti-bodies against HMG Co-A reductase. Andy Mammen, MD, PhD, and his group at the NIH and Johns Hopkins, found a protein in a lot of patients with unexplained myopathy, 63% of whom had been on statins. 1 He later documented that it was an anti-statin antibody. 2 If she had garden variety statin myalgia/myopathy she should have gotten better after a week or two off statins. Most patients with usual statin myopathy get better fast. The persistent symptoms and the persistently highly elevated CK makes SIAIM a possible diagnosis. Get another CK right away and order HMG CoA reductase antibodies. They are available in Quest. If the CK is still up and antibodies are positive, CALL (I mean CALL) a rheumatologist because she may need immunosuppression with steroids, methotrexate, etc. This is a bad disease that can cripple people and does not usually stop on its own. Mammen published a short summary in the NEJM.3 

Follow-up e-mail - Sept 2, 2020: Just to give an update. Her CPK had doubled and HMG CoA reductase antibodies were positive at 93. I had her see a rheumatologist who started steroids. Thanks for your help again.

Clinical Message:

Most statin myalgia with no CK or CK’s under 2,000 IU resolves promptly with stopping the statin. SIAIM persists despite drug cessation. Mammen believes it’s because “satellite cells”, which repair injured skeletal muscle, have lots of HMG CoA reductase to make cholesterol (to repair muscle) so the inflammation/injury continues until they get some immunosuppression. Another possibility is that statins in the environment continue the process. Believe it or not, there are lots of statins in fungi, like Chinese Red Rice Yeast which most clinicians know contains lovastatin and thereby lowers cholesterol, but umbrella mushrooms (like we got at salad bars Pre-COVID) also contain statins. SIAIM is a bad disease. I have consulted on one patient who wound up in a wheelchair from SIAIM and have heard of several others. It is rare, but I think the availability of the new diagnostic antibody test will prove it is more common than we think.